Topological Methods in Nonlinear Analysis

$C^{m}$-smoothness of invariant fiber bundles

Christian Pötzsche and Stefan Siegmund

Full-text: Open access


The method of invariant manifolds, now called the Hadamard-Perron Theorem, was originally developed by Lyapunov, Hadamard and Perron for time-independent maps and differential equations at a hyperbolic fixed point. It was then extended from hyperbolic to non-hyperbolic systems, from time-independent and finite-dimensional to time-dependent and infinite-dimensional equations. The generalization of an invariant manifold for a discrete dynamical system (mapping) to a time-variant difference equation is called an invariant fiber bundle. While in the hyperbolic case the smoothness of the invariant fiber bundles is easily obtained with the contraction principle, in the non-hyperbolic situation the smoothness depends on a spectral gap condition, is subtle to prove and proofs were given under various assumptions by basically three different approaches, so far: (1) A lemma of Henry, (2) the fiber-contraction theorem, or (3) fixed point theorems for scales of embedded Banach spaces.

In this paper we present a new self-contained and basic proof of the smoothness of invariant fiber bundles which relies only on Banach's fixed point theorem. Our result extends previous versions of the Hadamard-Perron Theorem and generalizes it to the time-dependent, not necessarily hyperbolic, infinite-dimensional, non-invertible and parameter-dependent case. Moreover, we show by an example that our gap-condition is sharp.

Article information

Topol. Methods Nonlinear Anal., Volume 24, Number 1 (2004), 107-145.

First available in Project Euclid: 31 May 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Pötzsche, Christian; Siegmund, Stefan. $C^{m}$-smoothness of invariant fiber bundles. Topol. Methods Nonlinear Anal. 24 (2004), no. 1, 107--145.

Export citation


  • B. Aulbach, The fundamental existence theorem on invariant fiber bundles, J. Differential Equations Appl., 3 (1998), 501–537 \ref\key 2
  • B. Aulbach, C. Pötzsche and S. Siegmund, A smoothness theorem for invariant fiber bundles , J. Dynam. Differential Equations, 14 (2002), 519–547 \ref\key 3
  • B. Aulbach and T. Wanner, Integral manifolds for Carathéodory type differential equations in Banach spaces , Six Lectures on Dynamical Systems (B. Aulbach and F. Colonius, eds.), World Scientific, Singapore–New Jersey–London–Hong Kong (1996), 45–119 \ref\key 4 ––––, Invariant foliations and decoupling of nonautonomous difference equations , J. Differential Equations Appl., to appear \ref\key 5
  • N. Castañeda and R. Rosa, Optimal estimates for the uncoupling of differential equations , J. Dynam. Differential Equations, 8 (1996), 103–139 \ref\key 6
  • S.-N. Chow and K. Lu, $C^k$ centre unstable manifolds, Proc. Roy. Soc. Edinburgh Sect. A, 108 (1988), 303–320 \ref\key 7
  • M. S. ElBialy, On pseudo-stable and pseudo-unstable manifolds for maps, J. Math. Anal. Appl., 232 (1999), 229–258 \ref\key 8
  • N. Fenichel, Hyperbolicity and exponential dichotomy for dynamical systems , Dynamics Reported New Series, 5 \eds. U. Kirchgraber and H.-O. Walther, Springer, Berlin (1996), 1–25 \ref\key 9
  • S. Hilger, Smoothness of invariant manifolds, J. Funct. Anal., 106 (1992), 95–129 \ref\key 10
  • M. W. Hirsch, C. C. Pugh and M. Shub, Invariant Manifolds, Lecture Notes in Mathematics, 583 , Springer–Verlag, Berlin–Heidelberg–New York (1977) \ref\key 11
  • A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54 , Cambridge University Press, Cambridge (1995) \ref\key 12
  • S. Lang, Real and Functional Analysis, Graduate Texts in Mathematics, 142 , Springer–Verlag, Berlin–Heidelberg–New York (1993) \ref\key 13
  • S. Maier-Paape and T. Wanner, Spinodal decomposition for the Cahn–Hilliard equation in higher dimensions: nonlinear dynamics , Arch. Rational Mech. Anal., 151 (2000), 187–219 \ref\key 14
  • J. R. Munkres, Topology – A First Course, Prentice Hall, Eaglewood Cliffs, New Jersey (1975) \ref\key 15
  • K. P. Rybakowski, Formulas for higher-order finite expansions of composite maps , The Mathematical Heritage of C. F. Gauß (G. M. Rassias, ed.), World Scientific, Singapore–New Jersey–London–Hong Kong (1991), 652–669 \ref\key 16 ––––, An abstract approach to smoothness of invariant manifolds, Appl. Anal., 49 (1993), 119–150 \ref\key 17
  • M. Shub, Global Stability of Dynamical Systems, Springer–Verlag, Berlin–Heidelberg–New York (1987) \ref\key 18
  • S. Siegmund, On the differentiability of integral manifolds , (German, Diploma thesis, Universität Augsburg (1996)) \ref\key 19 ––––, Spectral theory, smooth foliations and normal forms for differential equations of Carathéodory-type , (German, Ph. D. Dissertation, Universität Augsburg (1999)) \ref\key 20
  • A. Vanderbauwhede, Center manifolds, normal forms and elementary bifurcations , Dynamics Reported, 2 (U. Kirchgraber and H.-O. Walther, eds.), B. G. Teubner, Stuttgart (1989), 89–169 \ref\key 21
  • A. Vanderbauwhede and S.A. Van Gils, Center manifolds and contractions on a scale of Banach spaces, J. Funct. Anal., 72 (1987), 209–224 \ref\key 22
  • J.-C. Yoccoz, Introduction to hyperbolic dynamics, Real and Complex Dynamical Systems (R. Branner and P. Hjorth, eds.), Kluwer Academic Publishers, Dordrecht–Boston (1995), 265–291